Ohio, 2004

Flood in Ohio, September 17 to 20, 2004

September 17 to 20, 2004 · NWS PBZ · 1 event in 1 county or zone

At 215 PM EDT on 17th, there were multiple mud slides on Route 7 from Steubenville to Brilliant from heavy rain and flooding. By 333 PM, there was widespread flooding throughout Jefferson Co.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

At 215 PM EDT on 17th, there were multiple mud slides on Route 7 from Steubenville to Brilliant from heavy rain and flooding. By 333 PM, there was widespread flooding throughout Jefferson Co. As of 9 AM on 18th, many roads remained closed by flooding and mud slides, including Rte 7. As of 4 PM on 19th, Brilliant, Mingo Jct, and other towns remained flooded. In total, 255 structures were damaged or destroyed. These roads were closed by flooding or mud slides at one time: State Routes 146 through 152; county roads 1 through 43. There was flooding in Empire, Stratton, and Toronto. Sewage treatment plant in Steubenville has damaged. On the Ohio River, New Cumberland WV was above flood stage from 3 AM EDT on 18th, til 8 PM on 19th; it crested at 44.5 ft at 930 PM EDT on 18th (flood stage 36). Wellsburg WV was above flood stage from 3 AM on 18th, til 2 AM EDT on 20th; it crested at 45.1 ft at 445 AM on 19th (flood stage 36). Total rain: 4.2" at Bloomingdale. (IVAN)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 36 minutes earlier.

Area forecast discussion, Sep 17, 12:39 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004

.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&

.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ.  DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST.  AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD.  WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
     SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
     SATURDAY.
&&
Hazardous weather outlook, Sep 17, 4:04 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI SEP 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180903-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
504 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

HEAVY RAIN WILL MOVE INTO THE AREA FROM THE SOUTH TODAY AND TONIGHT
FROM THE REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 5 INCHES
OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING.

THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS
FOLLOWED BY THE RIVERS.  PONDING OF WATER ON ROADWAYS WILL ALSO
OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE
INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH
WATER LEVELS ON STREAMS AND RIVERS.

In the hours before

Special weather statement, Sep 17, 11:57 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 PM EDT FRI SEP 17 2004

PAZ020-021-029-WVZ001>003-171800-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-OHIO WV-WASHINGTON PA-
1257 PM EDT FRI SEP 17 2004

...THUNDERSTORMS WITH GUSTY WINDS POSSIBLE...

NOAA NATIONAL WEATHER SERVICE SHOWS THUNDERSTORMS DEVELOPING OVER THE
WHEELING WEST VIRGINIA AND WASHINGTON PENNSYLVANIA AREAS. THESE
STORMS CAN HAVE WIND GUSTS OVER 40 MPH TO ADD TO THE THREAT OF HEAVY
RAIN AND FLOODING THERE IS ALREADY. THE STORMS WILL BE MOVING
NORTHWARD INTO THE WEIRTON WEST VIRGINIA...BEAVER AND PITTSBURGH
PENNSYLVANIA AREAS BY ABOUT 2 PM.

WHEN GUSTY THUNDERSTORMS THREATEN...GO INSIDE A STURDY BUILDING FOR
SHELTER.
Local storm report, Sep 17, 12:01 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLOOD            WEIRTON                 40.40N 80.56W
09/17/2004                   HANCOCK            WV   COUNTY EOC

            KINGS CREEK FLOODED.

&&

TRR
Local storm report, Sep 17, 12:16 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            WASHINGTON              40.17N 80.25W
09/17/2004                   WASHINGTON         PA   SKYWARN SPOTTER

            ROAD FLOODING.

0115 PM     FLASH FLOOD      CANONSBURG              40.26N 80.19W
09/17/2004                   WASHINGTON         PA   SKYWARN SPOTTER

            ROAD FLOODING.

&&

TRR
Local storm report, Sep 17, 12:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
125 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0124 PM     FLOOD            2 W PITTSBURGH          40.44N 80.01W
09/17/2004                   ALLEGHENY          PA   SKYWARN SPOTTER

            ROAD FLOODING.

&&

TRR
Local storm report, Sep 17, 1:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            WEXFORD                 40.63N 80.05W
09/17/2004                   ALLEGHENY          PA   SKYWARN SPOTTER

            WEXFORD RUN FLOODED AND ROAD FLOODING.

&&

TRR
Local storm report, Sep 17, 1:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0206 PM     FLOOD            CECIL-BISHOP            40.32N 80.19W
09/17/2004                   WASHINGTON         PA   COUNTY EOC

            WIDESPREAD STREAM FLOODING IN BURGETTSTOWN...MCDONALD AND
            MIDWAY.

&&

TRR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
September 17, 1:15 PM EST to September 20, 1:00 AM EST
Where
Jefferson forecast zone
Property damage
$1.3 million
Reported by
LAW ENFORCEMENT
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422630.